Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

Lumbar surgery, still in pain!

I am now 9 months post op from an L5-s1 disectomy in March 2015. I was in bed for months, couldn't walk, muscle spasm, left sciatica CHRONIC pain, the whole 9 yards. I had 3 sets of 3 steroid epidurals and 8 facet injections... Nothing worked. After my surgery, I was feeling much worse for the first few weeks. I gradually felt a little better and was able to do more daily activities (nothing strenuous), however at about 3 months post op, I came to a stand still. I've been at this plateau of not getting any better since. My Dr. Said its just going to take time. I did PT for 2 months.... No improvement. I recently found out I have another disc that's herniated, L3-4. I've been having chronic muscle spasms in both legs now and a deep ache to the bone from the waist down. It is much worse while sitting and especially at night while in bed. I had 2 epidurals a few weeks ago which made things worse, I will not be getting any more! I'm still on Percocet, about 20mg a day total, which I know isn't that much, but addiction is a possibility that scares me. I think I'm going to try gabapentin. Has anyone had relief with this? I know it sounds stupid being in chronic pain and all, but weight gain is a side effect and I don't want that to happen! Has anyone had luck with anything else?? I foresee a possible fusion in the future, but I'm finishing my degree and applying to grad school soon, not to mention I'm still paying a ton of medical bills and can't afford another surgery at this time. If anyone has suggestions or things they've tried that's helped, PLEASE share! I need help... I am getting very depressed and can't stand this anymore. Thank you.


  • I have not been through as much as you, but my pain has been tremendous from nerve compression on both sides of lumbar. This last episode had me eating the paint off the walls and ending up in the emergency room with out of my mind pain. By accident, I arrived at Gabapentin (neurontin) from a physician friend who had experienced this several years ago. It either works or it doesn't. It works for me! An older medication that was originally used for seizures and epilepsy. Found to be effective for nerve pain. Like I said, it works for me. Easily 90% of my pain is gone. Not that I will be avoiding a surgical procedure, but I am able to think and function. This has allowed me the time to get a second and possible third opinion on my surgical need. The pain I WAS in prevented me from functioning as a human. Period.
  • Thank you. Have you had any side effects from it? Ive just been reading that pretty much everyone on the subject of Gabapentin has experienced severe headaches and disorientation. I'm starting school again on Monday and really hope this won't be the case as its my last semester and eperimenting with new meds isn't exactly ideal for me right now, but I need to do something! I currently take antidepressants, I was on cymbal ya before which I loved but at that time there wasn't a generic form and I couldn't afford it so I had to switch. I'm thinking maybe I should switch back before trying Gabapentin, as I know it works well for me...hopefully it'll help with the pain. Thank you for your reply.
  • and so far, okay. I feel a bit "amped up", so you may not want to mix with anti-depressants...just a thought. I have felt a bit moody, edgey...nothing out of range for me. I'm pretty mild and sarcastic generally, so this makes me a tad more sarcastic, go figure, eh? I'm an adult and can manage my moods. I get a little dizzy occasionally, just try to keep my eyes open and move a bit more slowly. I have the lethargy side-effect, but am self-employed so I still get to work regardless of how I feel. The first time I took gabi, I felt the pain leave my leg within two hours! My thoughts are, talk with your doctor. Most physicians have little faith in gabapentin because they don't prescribe it much any more. Ask to try it over a weekend or sometime that works for you. Either it will work for you or it won't. You have to find something. Do not focus on the side-effects or assume that you will have what they list. I refused to review the side-effects until I was on gabi for three weeks. Once I did, yes...very slight dizziness, appetite suppression, moody/mild waves of depression that I do not let rule me, dry mouth, very mild light-headedness, and I do feel the stimulation of the med. So, please review your anti-depressants with regard to gabapentin. Perhaps if you found some light in your tunnel, you might not need anti-depressants for the long-term.

    Prior to gabi, I was admitted to the ER and I was screaming from pain that I could not run away from. I had this pain every single night. I completely understand why people overdose on pain-meds. It's a way out. I have too many reasons to hang around this planet for another 51 years. An older neurosurgeon who had past experience filled my gabapentin script...he completely was on board for me. Let me know how it goes!
  • I haven't been on here in awhile, but the gaba only lasted a week. The 1st week I took 100mg at night then was supposed to get up to 300mg a day. The 8th day, where I took it in the am after taking it the night before... I woke up after going back to bed for a few hours literally feeling like I was going to die! My head felt really weird and fuzzy, my anxiety was through the roof and I almost went to the ER. I'm now on a 6th muscle relaxer to try... Nothing. I feel like my legs are getting worse, now the tops are hurting and I'm getting stabbing pains in the bottom of my feet. It's so disappointing because tomorrow will be my 1 year post op and the discussion of a fusion happened last month:( 
  • nparksnnparks IrelandPosts: 1
    Hi, really need advice, 2 weeks post op for L4-L5 decompression was doing better but severe nerve pain down left leg and hip. Is this normal can anyone advise. Starting to panic big time. Pain started gradually over the past 3 days. Any advice would be extremely appreciated.
  • Hey there, honestly....I don't even know what to think/say anymore. It was a year March 24th since my surgery. I am still in constant pain from the waist down, both legs (used to be just the left), both hips, ankles, feet...everything. I also have really bad muscle spasms. I've been on Percocet every single day for 19 months now. My dr discussed doing a fusion, but I simply do not have the time or money to do that now as I am still paying off the first surgery! I am seeing a neurologist on June 8th because I'm experiencing MS type symptoms. All I can say is back surgery is a gamble. No one knows how you will be in the following months to come. I do hope you get some relief, good luck! 
  • SavageSavage United StatesPosts: 5,476
    Hello nparks !
    Welcome to Spine-Health
    Please click on link for helpful information!
    Spine-Health Moderator
    Please read my medical history at: Medical History

Sign In or Register to comment.